Interactions between thioridazine and bromocriptine in a patient with a prolactin-secreting pituitary adenoma

Richard J. Robbins, Philip A. Kern, Troy L. Thompson

Research output: Contribution to journalArticle

14 Scopus citations

Abstract

Reported herein is the possible interaction between two drugs used to treat a man with a large prolactin-secreting pituitary adenoma. The patient had a long history of schizophrenia that was treated with many different medications, including phenothlazines. Evaluation of progressive lethargy led to the discovery of a large parasellar tumor and a prolactin level of 7,981 ng/ml. His serum prolactln level fell to the 400 ng/ml range during bromocriptine therapy but rose whenever the antipsychotic thioridazine was added to his regimen. A marked deterioration of his visual fields was noted after 3 months' therapy with both drugs, and this abnormality resolved five days after the thioridazine was stopped. The use of dopamlne antagonists such as thioridazine in patients with prolactinoma may interfere with bromocriptine's action, resulting in potentially serious complications.

Original languageEnglish (US)
Pages (from-to)921-923
Number of pages3
JournalThe American journal of medicine
Volume76
Issue number5
DOIs
StatePublished - May 1984

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Interactions between thioridazine and bromocriptine in a patient with a prolactin-secreting pituitary adenoma'. Together they form a unique fingerprint.

Cite this